Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 119, NWS Pueblo, CO

July 10, 2022El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 10, 2022, 12:59 PM MDT for El Paso County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2022, 12:59 PM MDT (18:59 UTC)
Expired
Jul 10, 2022, 1:30 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 50 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.0 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
3354 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WUUS55 KPUB 101859
SVRPUB
COC041-101930-
/O.NEW.KPUB.SV.W.0119.220710T1859Z-220710T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1259 PM MDT Sun Jul 10 2022

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central El Paso County in east central Colorado...

* Until 130 PM MDT.

* At 1259 PM MDT, a severe thunderstorm was located over Schriever
  AFB, or 13 miles east of Colorado Springs, moving east at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eastern Colorado Springs, Schriever AFB, Peterson AFB and Cimarron
  Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3873 10456 3878 10465 3884 10472 3893 10454
      3872 10437
TIME...MOT...LOC 1859Z 248DEG 6KT 3879 10457 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SR/PS
1 follow-up statement
182 
WWUS55 KPUB 101915
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
115 PM MDT Sun Jul 10 2022

COC041-101930-
/O.CON.KPUB.SV.W.0119.000000T0000Z-220710T1930Z/
El Paso CO-
115 PM MDT Sun Jul 10 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR CENTRAL EL PASO COUNTY...

At 114 PM MDT, a severe thunderstorm was located over Schriever AFB,
or 15 miles east of Colorado Springs, moving east at 5 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eastern Colorado Springs, Schriever AFB and Cimarron Hills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3873 10454 3877 10461 3885 10469 3893 10454
      3872 10437
TIME...MOT...LOC 1914Z 248DEG 6KT 3880 10454 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SR/PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:23 PM MDT, 36 minutes earlier.

Area forecast discussion, Jul 10, 12:23 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1223 PM MDT Sun Jul 10 2022

.UPDATE...
Issued at 1202 PM MDT Sun Jul 10 2022

Forecast on track for this afternoon across the area, with an
increase in shower and thunderstorm development across the higher
terrain noted this past hour. This trend will likely continue into
the afternoon over and near the higher terrain with some
possibility for some isolated storms to move into parts of the
I-25 corridor. Some weak convergence across the Pikes Peak region
and Palmer Divide has supported light showery development, and
this could serve as additional focus later this afternoon into the
evening as some increase in mid level energy moves overhead. No
change in thinking with hazards today, with gusty winds to around
50 mph and brief heavy rainfall the main threats.

Did increase high temps a degree or two, especially along the
lower Arkansas River Valley where temps have already risen to
around 100 degrees. Do think its possible for the COS area to see
additional temp rises today, though cloud cover and a push of
northerly winds with some showery development later this afternoon
could limit rises.

&&

.SHORT TERM...(Today and tonight)
Issued at 409 AM MDT Sun Jul 10 2022

Key Messages:

1) Very hot conditions again today, and a few spots along the lower
Arkansas Valley could climb to around 105f by late afternoon.

2) Increased coverage of thunderstorms over and near the higher
terrain this afternoon.

Center of upper level high pressure was over sern Colorado early
this morning, with satellite loops suggesting a gradual influx of
mid and high level moisture from nrn NM into areas west of I-25 as
sly winds increase to the west of the high. For today, expect upper
high to move little, which will allow a moderate flow of moisture
into the wrn half of the area through the day. Thus expect an
increase in convective coverage over the mountains this afternoon,
with storms moving across interior valleys and the I-25 corridor by
00z. Some enhancement of convection along a weak surface front along
the Palmer Divide may occur as well, though low surface CAPE(800
J/KG or less) on the plains may limit storm strength. Low levels
still look fairly dry on most forecast soundings, and many CAMs
suggest extensive outflows developing by evening, perhaps enhancing
and driving the surface boundary on the plains southward toward the
Arkansas River by midnight. Given overhead position of the upper
high, some compressional warming ahead of the Palmer Divide frontal
boundary and yesterday's temperature over-performance, nudged up
maxes a few degf along and east of I-25, with perhaps a couple spots
along the lower Arkansas Valley reaching a toasty 105f by late
afternoon. Tonight, convection dissipates fairly quickly in the
evening, with outflow winds subsiding toward sunset as well. Surface
front near the Arkansas River weakens, as main push of colder air
looks likely to wait until after sunrise to arrive on the plains.

.LONG TERM...(Monday through Saturday)
Issued at 409 AM MDT Sun Jul 10 2022

Key messages:

1) Strong to severe storms possible Monday afternoon and evening,
especially across the eastern plains.

2) Daily chance for afternoon showers and thunderstorms, mainly over
the higher terrain and I-25 Corridor.

A ridge of high pressure over the Four Corners region will remain in
place throughout the extended period.

Monday...An upper shortwave moving east across MT and the Dakotas
late Sunday night will temporarily flatten the ridge over the
region, and will push a cold front south into eastern CO for Monday.
Models indicate an initial northerly surge early Monday morning,
with the main front passing over the Palmer Divide right around
midday. As this front surges south, surface winds behind it will
shift from a north to northeast direction at first, then swing
around to a more easterly direction through the evening. Increased
llvl moisture as well as enhanced wind shear will set the stage for
strong to possibly severe thunderstorms through the aftn and
evening, and SPC has already highlighted the eastern plains within a
Marginal box for severe storms. Convection may persist across the
plains into the overnight hours. As for temps, the front is expected
to drop max temps across the plains by about 10 degrees from the
previous day, but it will still be a warm day with highs in the 80s
for the high valleys, and 80s to around 90F for the plains.

Tuesday...The upper ridge begins to amplify once again with
northwest flow aloft settled in, trapping lingering moisture across
the state and providing for another day of widespread shower and
thunderstorm activity. All areas should see some convection, though
the mts will serve as the focus for much of the activity. The cooler
air is forecast to hang around for one more day, so plan on aftn
readings in the upper 70s to lower 80s for the high valleys, and 80s
to 90F for the plains.

Wednesday through Saturday...The upper ridge remains in place
through the remainder of the extended period, but long range models
indicate that the moisture plume will track up across the Four
Corners and place much of the moisture across eastern UT and western
CO. There will be a daily shot of afternoon and evening convection
for the higher terrain, with more isolated activity along the I-25
Corridor which will likely be more wind than heavy downpours. The
far eastern plains near the Kansas border is forecast to remain dry.
Temps will be on the climb once again as well, with maximum readings
in the 80s for the high valleys, and 90s to around 100F for the
plains. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1202 PM MDT Sun Jul 10 2022

VFR conditions with mainly dry weather are once again expected
this forecast period. Some potential for an isolated shower or
storm to move across all sites this afternoon into early evening.
No change with the lower confidence at this time, so did leave
the VCSH and will continue to closely monitor trends. The lighter
winds in place at this time are expected to change later this
afternoon into the evening, with winds shifting to a northerly
direction. Expect gusts to also increase during the evening hours,
before winds diminish during the overnight hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RODRIGUEZ
SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 10, 11:23 AM MDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1123 AM MDT Sun Jul 10 2022

COZ058>089-093>099-111730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1123 AM MDT Sun Jul 10 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop early this afternoon over
the mountains, with activity spreading across most valleys and the
Interstate 25 corridor from mid afternoon into the evening. The
main risks from storms today will be lightning and gusty winds to
around 50 mph, with some brief heavy rainfall possible over the
higher terrain along the Continental Divide as well.

Near record high temperatures are expected again today over the
eastern plains, and a few spots in the lower Arkansas Valley from
Pueblo eastward are expected to climb to around 105 by late
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On Monday and Tuesday, returning moisture behind a cold front
will bring increasing thunderstorm chances, especially across the
eastern mountains and plains, where severe storms and locally
heavy rainfall will be possible. Scattered thunderstorms are
forecast for Wednesday through Saturday across the higher terrain,
with just isolated activity expected along the I-25 Corridor.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RODRIGUEZ

In the hours before

Special weather statement, Jul 10, 12:54 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1254 PM MDT Sun Jul 10 2022

COZ084-085-102000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1254 PM MDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of central El Paso
County through 200 PM MDT...

At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Colorado Springs, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southeastern Colorado Springs, Schriever AFB, Peterson AFB and
Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3873 10464 3883 10472 3892 10451 3872 10435
TIME...MOT...LOC 1853Z 254DEG 7KT 3881 10465

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SR/PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:54 PM MDTSpecial Weather StatementPUBEl Paso66 min
Jul 10, 1:26 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
Jul 10, 1:33 PM MDTSpecial Weather StatementPUBSaguache57 min
Jul 10, 2:02 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jul 10, 2:20 PM MDTSpecial Weather StatementPUBMineral40 min
Jul 10, 2:34 PM MDTSpecial Weather StatementPUBElbert26 min
Jul 10, 2:49 PM MDTSpecial Weather StatementPUBChaffee26 min
Jul 10, 3:14 PM MDTSpecial Weather StatementPUBChaffee31 min
Jul 10, 3:42 PM MDTSpecial Weather StatementPUBCuster48 min
Jul 10, 3:51 PM MDTSpecial Weather StatementPUBCostilla39 min
Jul 10, 4:38 PM MDTSpecial Weather StatementPUBCostilla37 min
Jul 10, 4:44 PM MDTSpecial Weather StatementPUBAlamosa46 min
Jul 10, 5:58 PM MDTSpecial Weather StatementPUBAlamosa32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.